question-icon

How can I manage withdrawal symptoms of Valium?

default
Posted on Thu, 8 Apr 2021
Question: I tapered from 40 mg valium to 15 mg valium on my own since March. I went to a GP recently for a checkup who prescribed .5 ativan once a day for 7 days and then that's it. I am taking ativan now that was given to me by a friend at approximately the same dosage as the valium. I am experiencing withdrawal symptoms and I think the Dr's plan is too abrupt. Suggestions ? My e-mail address is YYYY@YYYY . Thank you.

I need to work, function, am going on job interviews, things like that.

I don't have a week to go through bento withdrawal.
doctor
Answered by Dr. Shinas Hussain (2 hours later)
Brief Answer:
Continue the routine dose now.

Detailed Answer:
Hello,
Thanks for the query.
Valium is the brand name of benzodiazepine drug diazepam.
Anyone who had taken Valium for more than three months may develop withdrawal symptoms on stopping or tapering the Valium. Symptoms persist for two to three weeks and then subsided. In your case the abrupt tapering might provoked withdrawal symptoms.
If the symptoms are severe better to get admitted in hospital and evaluate.
As of now no medical management is needed and only close monitoring is required. Continue your usual dose of Valium viz 15 Mg and incase of any withdrawal symptoms you can add lorazepam(Ativan) 2 Mg daily.
Consult your psychiatrist for expert opinion and tapering schedule.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Shinas Hussain (13 minutes later)
All I have is ativan. I have no valium left and can't afford to go to the psychiatrist who prescribes it. Can I replace the dosage with Ativan ? That is what I have been doing. Today, so far, I took 3/4 of i mg. ativan. Thank you.

In other words, can I continue taper with ativan replacing valium ? 1 mg ativan = more or less 10 mg valium, correct ? Thank you.

I find intense exercise helpful. Thank you. I can't imagine what my GP was thinking.
doctor
Answered by Dr. Shinas Hussain (39 minutes later)
Brief Answer:
You can interchange the drugs

Detailed Answer:
Thanks for followup.
You can take Ativan in place if Valium as both belongs to same group of drugs.
10mg Valium is almost equallent to 1mg Ativan.
You can take 2mg Ativan per day. An additional .5 Mg can be added at the night in case of withdrawal symptoms.

Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Shinas Hussain

General & Family Physician

Practicing since :2015

Answered : 23484 Questions

premium_optimized

The User accepted the expert's answer

Share on
How can I manage withdrawal symptoms of Valium?

Brief Answer: Continue the routine dose now. Detailed Answer: Hello, Thanks for the query. Valium is the brand name of benzodiazepine drug diazepam. Anyone who had taken Valium for more than three months may develop withdrawal symptoms on stopping or tapering the Valium. Symptoms persist for two to three weeks and then subsided. In your case the abrupt tapering might provoked withdrawal symptoms. If the symptoms are severe better to get admitted in hospital and evaluate. As of now no medical management is needed and only close monitoring is required. Continue your usual dose of Valium viz 15 Mg and incase of any withdrawal symptoms you can add lorazepam(Ativan) 2 Mg daily. Consult your psychiatrist for expert opinion and tapering schedule.